The Annals of Applied Probability

Outperforming the market portfolio with a given probability

Erhan Bayraktar, Yu-Jui Huang, and Qingshuo Song

Full-text: Open access

Abstract

Our goal is to resolve a problem proposed by Fernholz and Karatzas [On optimal arbitrage (2008) Columbia Univ.]: to characterize the minimum amount of initial capital with which an investor can beat the market portfolio with a certain probability, as a function of the market configuration and time to maturity. We show that this value function is the smallest nonnegative viscosity supersolution of a nonlinear PDE. As in Fernholz and Karatzas [On optimal arbitrage (2008) Columbia Univ.], we do not assume the existence of an equivalent local martingale measure, but merely the existence of a local martingale deflator.

Article information

Source
Ann. Appl. Probab., Volume 22, Number 4 (2012), 1465-1494.

Dates
First available in Project Euclid: 10 August 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1344614201

Digital Object Identifier
doi:10.1214/11-AAP799

Mathematical Reviews number (MathSciNet)
MR2985167

Zentralblatt MATH identifier
1259.60072

Subjects
Primary: 60H30: Applications of stochastic analysis (to PDE, etc.) 60H10: Stochastic ordinary differential equations [See also 34F05] 91G99: None of the above, but in this section
Secondary: 60G44: Martingales with continuous parameter 35A02: Uniqueness problems: global uniqueness, local uniqueness, non- uniqueness 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]

Keywords
Strict local martingale deflators optimal arbitrage quantile hedging viscosity solutions nonuniqueness of solutions of nonlinear PDEs

Citation

Bayraktar, Erhan; Huang, Yu-Jui; Song, Qingshuo. Outperforming the market portfolio with a given probability. Ann. Appl. Probab. 22 (2012), no. 4, 1465--1494. doi:10.1214/11-AAP799. https://projecteuclid.org/euclid.aoap/1344614201


Export citation

References

  • [1] Andersen, L. B. G. and Piterbarg, V. V. (2007). Moment explosions in stochastic volatility models. Finance Stoch. 11 29–50.
  • [2] Back, K. (2010). Martingale pricing. Annual Review of Financial Economics 2 235–250.
  • [3] Barles, G. and Jakobsen, E. R. (2002). On the convergence rate of approximation schemes for Hamilton–Jacobi–Bellman equations. M2AN Math. Model. Numer. Anal. 36 33–54.
  • [4] Bayraktar, E., Kardaras, C. and Xing, H. (2010). Valuation equations for stochastic volatility models. Univ. Michigan and London School of Economics. Available at http://arxiv.org/abs/1004.3299.
  • [5] Bayraktar, E., Kardaras, C. and Xing, H. (2012). Strict local martingale deflators and American call-type options. Finance Stoch. To appear. Available at http://arxiv.org/pdf/0908.1082.
  • [6] Bayraktar, E. and Xing, H. (2010). On the uniqueness of classical solutions of Cauchy problems. Proc. Amer. Math. Soc. 138 2061–2064.
  • [7] Bouchard, B., Elie, R. and Touzi, N. (2009). Stochastic target problems with controlled loss. SIAM J. Control Optim. 48 3123–3150.
  • [8] Cox, A. M. G. and Hobson, D. G. (2005). Local martingales, bubbles and option prices. Finance Stoch. 9 477–492.
  • [9] Donoghue, W. (1969). Distributions and Fourier Transforms. Academic Press, New York.
  • [10] Ekström, E. and Tysk, J. (2009). Bubbles, convexity and the Black–Scholes equation. Ann. Appl. Probab. 19 1369–1384.
  • [11] Ekström, E. and Tysk, J. (2010). The Black–Scholes equation in stochastic volatility models. J. Math. Anal. Appl. 368 498–507.
  • [12] Fahim, A., Touzi, N. and Warin, X. (2011). A probabilistic numerical scheme for fully nonlinear pdes. Ann. Appl. Probab. 21 1322–1364.
  • [13] Fernholz, D. and Karatzas, I. (2008). On optimal arbitrage. Technical report, Columbia Univ. Available at http://www.math.columbia.edu/~ik/preprints.html. (A more concise version appeared in The Annals of Applied Probability.)
  • [14] Fernholz, D. and Karatzas, I. (2010). On optimal arbitrage. Ann. Appl. Probab. 20 1179–1204.
  • [15] Fernholz, D. and Karatzas, I. (2010). Probabilistic aspects of arbitrage. In Contemporary Quantitative Finance 1–17. Springer, Berlin.
  • [16] Fernholz, D. and Karatzas, I. (2011). Optimal arbitrage under model uncertainty. Ann. Appl. Probab. 21 2191–2225.
  • [17] Fernholz, E. R. (2002). Stochastic Portfolio Theory. Applications of Mathematics (New York) 48. Springer, New York.
  • [18] Fernholz, E. R. and Karatzas, I. (2009). Stochastic Portfolio Theory: A Survey. Handb. Numer. Anal. 15 89–168. Available at http://www.math.columbia.edu/~ik/preprints.html.
  • [19] Fernholz, R., Karatzas, I. and Kardaras, C. (2005). Diversity and relative arbitrage in equity markets. Finance Stoch. 9 1–27.
  • [20] Föllmer, H. and Leukert, P. (1999). Quantile hedging. Finance Stoch. 3 251–273.
  • [21] Föllmer, H. and Schied, A. (2004). Stochastic Finance: An Introduction in Discrete Time, extended ed. de Gruyter Studies in Mathematics 27. de Gruyter, Berlin.
  • [22] Haussmann, U. G. and Lepeltier, J. P. (1990). On the existence of optimal controls. SIAM J. Control Optim. 28 851–902.
  • [23] Heath, D. and Schweizer, M. (2000). Martingales versus PDEs in finance: An equivalence result with examples. J. Appl. Probab. 37 947–957.
  • [24] Heston, S. L., Loewenstein, M. and Willard, G. A. (2007). Options and bubbles. Review of Financial Studies 20 359–390.
  • [25] Hobson, D. (2010). Comparison results for stochastic volatility models via coupling. Finance Stoch. 14 129–152.
  • [26] Jarrow, R. A., Protter, P. and Shimbo, K. (2007). Asset price bubbles in complete markets. In Advances in Mathematical Finance 97–121. Birkhäuser, Boston, MA.
  • [27] Jarrow, R. A., Protter, P. and Shimbo, K. (2010). Asset price bubbles in incomplete markets. Math. Finance 20 145–185.
  • [28] Johnson, G. and Helms, L. L. (1963). Class $D$ supermartingales. Bull. Amer. Math. Soc. (N.S.) 69 59–62.
  • [29] Karatzas, I. and Kardaras, C. (2007). The numéraire portfolio in semimartingale financial models. Finance Stoch. 11 447–493.
  • [30] Karatzas, I., Lehoczky, J. P. and Shreve, S. E. (1987). Optimal portfolio and consumption decisions for a “small investor” on a finite horizon. SIAM J. Control Optim. 25 1557–1586.
  • [31] Kardaras, C. (2012). Market viability via absence of arbitrages of the first kind. Finance Stoch. To appear. Available at http://arxiv.org/pdf/0904.1798.
  • [32] Lewis, A. L. (2000). Option Valuation Under Stochastic Volatility: With Mathematica Code. Finance Press, Newport Beach, CA.
  • [33] Lions, P. L. and Musiela, M. (2007). Correlations and bounds for stochastic volatility models. Ann. Inst. H. Poincaré Anal. Non Linéaire 24 1–16.
  • [34] Loewenstein, M. and Willard, G. A. (2000). Local martingales, arbitrage, and viability. Free snacks and cheap thrills. Econom. Theory 16 135–161.
  • [35] Platen, E. and Heath, D. (2006). A Benchmark Approach to Quantitative Finance. Springer, Berlin.
  • [36] Pozio, M. A., Punzo, F. and Tesei, A. (2008). Criteria for well-posedness of degenerate elliptic and parabolic problems. J. Math. Pures Appl. (9) 90 353–386.
  • [37] Rockafellar, R. T. (1997). Convex Analysis. Princeton Univ. Press, Princeton, NJ. Reprint of the 1970 original, Princeton Paperbacks.
  • [38] Ruf, J. (2011). Optimal trading strategies under arbitrage. Technical report, Columbia Univ. Ph.D. dissertation. Available at http://academiccommons.columbia.edu/catalog/ac:131477.
  • [39] Ruf, J. (2012). Hedging under arbitrage. Math. Finance. To appear. Available at http://arxiv.org/abs/1003.4797.
  • [40] Sin, C. A. (1998). Complications with stochastic volatility models. Adv. in Appl. Probab. 30 256–268.
  • [41] Touzi, N. (2004). Stochastic Control Problems, Viscosity Solutions and Application to Finance. Scuola Normale Superiore, Pisa.
  • [42] van Tiel, J. (1984). Convex Analysis: An Introductory Text. Wiley, New York.
  • [43] Williams, D. (1991). Probability with Martingales. Cambridge Univ. Press, Cambridge.